An unusual schizophrenic illness responsive to pyridoxine HCl (B6) subsequent to phenothiazine and butyrophenone toxicities

S. C. Brooks, L. D'Angelo, A. Chalmeta, G. Ahern, J. H. Judson

Research output: Contribution to journalArticle

5 Scopus citations

Abstract

This report describes the treatment of an 18-year-old male diagnosed (DSM II) as having an acute schizophrenic reaction, catatonic type (APA, 1968) in association with multiplex psychobiological findings which did not support a singular etiological diagnosis. The patient demonstrated classical psychiatric symptoms supporting the clinical diagnosis of a schizophrenic disorder. Treatment with haloperidol (butyrophenone) from 1-5 mg TID and, alternatively, trifluoperazine (phenothiazine) at 2 mg TID was unsuccessful because of the extrapyramidal side effects and the respective hepatotoxicities which occurred with both drugs. Pyridoxine HC1 (vitamin B6) at 500 mg daily was therapeutically effective in eliminating the major schizophrenic reaction. Clinical relapse resulted with dose reduction to 250 mg daily, following full clinical recovery for 1 year, but was reinstitued again at 500 mg daily.

Original languageEnglish (US)
Pages (from-to)1321-1328
Number of pages8
JournalBiological Psychiatry
Volume18
Issue number11
StatePublished - Dec 1 1983
Externally publishedYes

ASJC Scopus subject areas

  • Biological Psychiatry

Fingerprint Dive into the research topics of 'An unusual schizophrenic illness responsive to pyridoxine HCl (B<sub>6</sub>) subsequent to phenothiazine and butyrophenone toxicities'. Together they form a unique fingerprint.

  • Cite this